MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC BIOFIRE BCID2 PANEL

BIOFIRE DIAGNOSTICS, LLC BIOFIRE BCID2 PANEL
Model Number RFIT-ASY-0147
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2026
Type of Reportable Event Death
Event or Problem Description
Summary: samodzielny publiczny szpital [lublin, poland] reported a potential false negative mrsa result on the biofire blood culture identification 2 (bcid2) panel after mixing the content of 4 blood culture bottles.The customer reported that due to the bcid2 result, the selection of antimicrobial therapy for the patient was affected.The patient died on (b)(6) 2026 and the customer stated they did not know if there was a direct impact of false negative results and the following treatment process.As mrsa was not detected by the initial bcid2 test and was not covered by empiric antimicrobial therapy, biomérieux medical affairs determined that the possibility cannot be excluded that the bcid2 result may have contributed to the patient¿s death due to a delay in appropriate therapy.The investigation concluded that the customer was pooling all positive aerobic and anaerobic blood culture samples into a single aliquot to test on the bcid2 panel; this falls outside of the intended use of the bcid2 panel and is considered off-label use.
 
Additional Manufacturer Narrative
Investigation: a sample from a 64-year-old female patient presenting with unknown symptoms was tested on the biofire blood culture identification 2 (bcid2) panel after mixing the content of 4 blood culture bottles.On (b)(6) 2026, the blood culture sample was tested on the bcid2 and reported enterococcus faecalis and staphylococcus spp.As detected with resistance genes (meca/c and mrej) as n/a.Gram staining observed gram-positive cocci with a mixture of various morphologies.Each positive bottle was plated onto solid media for subculturing, which observed growth for e.Faecalis and mrsa.On (b)(6) 2026, due to the culture result, the bcid2 panel was retested and reported e.Faecalis, staphylococcus spp., s.Aureus and resistance genes meca/c and mrej (mrsa) as detected.The customer stated that due to the bcid2 results, the selection of antimicrobial therapy for the patient was affected.The patient died on (b)(6) 2026, and the customer indicated they did not know if there was a direct impact due to the false negative result.On (b)(6) 2026, the customer provided additional patient information at the time of testing: surgical (post-procedural) disorders of the respiratory system, acute pulmonary failure following extrathoracic surgery, essential (primary) hypertension, insulin-dependent diabetes, malignant neoplasms, extrahepatic bile ducts, peritonitis-acute peritonitis, hypertensive heart disease without (congestive) heart failure, non-insulin dependent diabetes with cardiovascular complications, and acute renal failure.The patient was treated with meropenem before sample collection.After sample collection, the patient was treated with cancidas, erythromycin, levoxa, metronidazole, and piper-tazo.The final diagnosis was malignant neoplasms, and extrahepatic bile ducts.The customer stated the cause of death as unspecified sepsis, acute respiratory failure, and malignant neoplasms of the extrahepatic bile ducts.Biomérieux medical affairs assessment: based on the information provided on 4/22/2026, it was determined that the false negative biofire result potentially contributed to death.Given the presence of acute renal failure, this may explain why vancomycin was not empirically initiated in the absence of confirmed mrsa detection by bcid2.As mrsa was not detected by the initial bcid2 test and was not covered by empiric antimicrobial therapy, the possibility cannot be excluded that the bcid2 result may have contributed to the patient¿s death due a delay in appropriate therapy.The analysis of the bcid2 panel run files provided by the customer showed late s.Aureus signatures, suggesting that target nucleic acid was present at a relatively low-level.Qc records for kit lot: 1594025 and instruments tm19906 were reviewed.This kit lot passed qc criteria.The filmarray instruments passed qc and were working within design specifications.Conclusion: it was reported that the customer was pooling all positive aerobic and anaerobic blood culture samples into a single aliquot to test on the bcid2 panel; this falls outside of the intended use of the bcid2 panel and is considered off-label use.The bcid2 analyzes only 200 l of blood culture broth, therefore, mixing broth from multiple bottles can significantly alter pathogen concentrations.This off-label use (user error) may explain the initial false negative result for staphylococcus aureus.The performance of the bcid2 panel has not been established for pooled specimens, and the use of pooled specimens is not included in the instructions for use (ifu).Biomérieux does not have sufficient information available to speculate on results from the testing of pooled sample types, because the bcid2 panel performance was only established using results from prospective clinical specimens, supplemented with seeded and archived specimens, in individual blood culture testing.Clinical performance can be found in tables 65-67 of the biofire bcid2 panel ifu.(https://www.Biofiredx.Qarad.Eifu.Online/iti/pl/all?keycode=iti0048).

Brand Name
BIOFIRE BCID2 PANEL
Common Device Name
BIOFIRE BCID2 PANEL
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
3857701328
MDR Report Key25247699
Report Number3002773840-2026-00011
Device Sequence Number18797401
Product Code PAM
UDI-Device Identifier00815381020338
UDI-Public00815381020338
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K243759
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/11/2026
Device Model NumberRFIT-ASY-0147
Device Lot Number1594025
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2026
Initial Report FDA Received Date05/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age64 YR
Patient SexFemale